Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 157, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 22, 2011, 5:52 PM EDT for 6 counties in Ohio. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 5:52 PM EDT (21:52 UTC)
- Expired
- May 22, 2011, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:00 PM EDT | HAIL 0.88 | Jackson, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
445
WUUS51 KRLX 222152
SVRRLX
OHC009-053-079-105-163-167-222245-
/O.NEW.KRLX.SV.W.0157.110522T2152Z-110522T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ATHENS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...COOLVILLE...ATHENS...ALBANY...
NORTHERN GALLIA COUNTY IN SOUTHEAST OHIO...
JACKSON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...WELLSTON...OAK HILL...JACKSON...
MEIGS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...RUTLAND...POMEROY...FORKED RUN STATE
PARK...
SOUTHEASTERN VINTON COUNTY IN SOUTHEAST OHIO...
EXTREME SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEAST OHIO...
* UNTIL 645 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JACKSON...AND MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUPPERS PLAINS.
.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8185 3919 8174 3918 8176 3915 8174
3910 8175 3902 8201 3903 8203 3902 8204
3884 8266 3909 8280
TIME...MOT...LOC 2152Z 246DEG 33KT 3902 8258
$$
142 follow-up statements
168
WWUS51 KRLX 222221
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT SUN MAY 22 2011
OHC009-053-079-105-163-167-222245-
/O.CON.KRLX.SV.W.0157.000000T0000Z-110522T2245Z/
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-WASHINGTON OH-
621 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EXTREME SOUTHWESTERN WASHINGTON...SOUTHEASTERN VINTON...MEIGS...
JACKSON...NORTHERN GALLIA AND SOUTHERN ATHENS COUNTIES IN SOUTHEAST
OHIO...
AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF VINTON...OR 7 MILES SOUTHEAST OF
WELLSTON...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RADCLIFFE...WILKESVILLE...SALEM CENTER...TUPPERS PLAINS...STROUD RUN
STATE PARK...REEDSVILLE...HARRISONVILLE...DYESVILLE...DEXTER...
DARWIN...CHESTER...CARPENTER...RUTLAND...POMEROY...FORKED RUN STATE
PARK...COOLVILLE...ATHENS AND ALBANY
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8185 3919 8174 3918 8176 3915 8174
3910 8175 3902 8201 3903 8203 3902 8204
3884 8266 3909 8280
TIME...MOT...LOC 2221Z 256DEG 20KT 3904 8244
$$
30883
WWUS51 KRLX 222238
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SUN MAY 22 2011
OHC009-053-079-105-163-167-222249-
/O.EXP.KRLX.SV.W.0157.000000T0000Z-110522T2245Z/
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-WASHINGTON OH-
638 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN
WASHINGTON...SOUTHEASTERN VINTON...MEIGS...JACKSON...NORTHERN GALLIA
AND SOUTHERN ATHENS COUNTIES IN SOUTHEAST OHIO WILL EXPIRE AT 645 PM
EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8185 3919 8174 3918 8176 3915 8174
3910 8175 3902 8201 3903 8203 3902 8204
3884 8266 3909 8280
TIME...MOT...LOC 2239Z 256DEG 20KT 3906 8231
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:31 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 22, 3:31 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT SUN MAY 22 2011 .SYNOPSIS... WARM SOUTHERLY WINDS BRING A SUMMER LIKE AIRMASS...WITH CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY. A COLD FRONT THEN SETS UP JUST TO OUR NORTH AND WEST. && .NEAR TERM /THROUGH MONDAY/... MODELS ARE STRUGGLING WITH SMALL SCALE FEATURES IN THIS AIRMASS. FEEL THAT MODELS HAVE A GOOD HANDLE ON FEATURES CURRENTLY BEARING DOWN ON THE REGION...BUT CONFIDENCE WANES CONSIDERABLY WITH TIME AS DIFFERENCES MULTIPLY. THEREFORE...WILL TRY TO BE SPECIFIC INITIALLY...BUT MORE GENERIC WITH TIME. FOR LOWS TONIGHT...WILL GO ON THE WARMER SIDE OF GUIDANCE IN THE WESTERN COUNTIES WHERE WINDS WILL PERSIST. ON MONDAY...NAM MOS HIGHS LOOK TOO COOL...BUT MAV MOS LOOKS TO WARM. WILL RUN A COMPROMISE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A COLD FRONT WILL APPROACH AND LAY OUT ACROSS THE OH VALLEY DURING THE SHORT TERM...INCLUDING SE OH. THIS SHOULD CREATE A GREATER COVERAGE OF CONVECTION ACROSS SE OH...INTO NORTHERN WV...AIDED BY OCCASIONAL IMPULSES TRAVELING ALONG THE BOUNDARY. MODELS ARE IN GOOD AGREEMENT WITH ONE SUCH WAVE ON TUESDAY AFTERNOON AND EVENING...AFFECTING MAINLY SE OH AND NORTHERN WV. SPC CONTINUES TO HIGHLIGHT A BROAD AREA OF SLIGHT RISK ACROSS MS AND OH VALLEYS TUESDAY...INCLUDING AREAS ALONG AND WEST OF OH RVR IN THE CWA. GREATEST THREAT FOR SVR SHOULD LIE ACROSS SE OH MONDAY...EXPANDING INTO WESTERN WV TUESDAY AS FRONT CLOSES IN. BOUNDARY WILL BEGIN TO RETREAT NORTH INTO GREAT LAKES AREA ON WEDNESDAY IN RESPONSE TO AMPLIFYING TROF ACROSS THE PLAINS. CONTINUE TREND OF BLENDING IN MET GUIDANCE AS MAV LOOKS TOO WARM GIVEN EVAPOTRANSPIRATION EFFECTS. LOW TO MID 80S LOOK GOOD OUTSIDE OF CONVECTION WITH GENERALLY LOW 60S FOR LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... UPR RIDGE BUILDING ALONG EAST COAST LATE THIS WEEK...WILL HELP TO STIFF ARM EFFECTS OF LOW PRESSURE MOVING INTO WESTERN OH VALLEY. AS SUCH...MUCH OF THE ACTION SHOULD STAY WEST OF CWA UNTIL PERHAPS LATE FRIDAY GIVEN CONTINUED TREND OF SLOWING THINGS DOWN. CONSIDERABLE UNCERTAINTY EXISTS GOING INTO THE WEEKEND REGARDING IF UPR LOW REMAINS ATTACHED TO WESTERLIES OR GETS LEFT BEHIND OVER OH VALLEY. MODELS ARE STRUGGLING WITH DETAILS OF PAC ENERGY ALONG WITH STRENGTH OF RIDGE ALONG EAST COAST. TRIED TO STAY CLOSE TO HPC SOLUTION...KEEPING HIGH CHC POPS THRU WEEKEND. SHOULD UPR RIDGE HOLD AND BUILD...THEN HPC SOLUTION MAY BE TOO PESSIMISTIC. TEMPS WILL REMAIN ON THE WARM SIDE...GENERALLY LOW TO MID 80S. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... REGION IS NOW IN THE WARM SECTOR SOUTH OF A WARM FRONT. THIS WILL ALLOW FOR SMALL IMPULSES AND AFTERNOON HEATING TO CREATE SHOWERS AND THUNDERSTORMS. THE TIMING OF THE THUNDERSTORMS BECOME INCREASINGLY DIFFICULT THE FURTHER OUT...AS MODELS ARE STRUGGLING. BASICALLY...VFR CAN BE EXPECTED OUTSIDE OF THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M M H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/RPY NEAR TERM...RPY SHORT TERM...30 LONG TERM...30 AVIATION...RPY
Hazardous weather outlook, May 22, 3:51 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT SUN MAY 22 2011 WVZ010-011-019-020-028>032-038>040-046-047-230800- PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 351 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. AREAS THAT RECEIVE REPEATED HEAVY RAINFALL FROM THUNDERSTORMS WILL ALSO NEED TO BE MONITORED FOR LOCALIZED WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009- 013>018-024>027-033>037-230800- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 351 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING...AS WELL AS FOR TUESDAY AFTERNOON AND EVENING. THE MAIN THREATS EACH DAY WILL BE LARGE HAIL AND DAMAGING WIND. AREAS THAT RECEIVE REPEATED HEAVY RAINFALL FROM THUNDERSTORMS WILL ALSO NEED TO BE MONITORED FOR LOCALIZED WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 22, 4:49 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
449 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL WAYNE 38.22N 82.44W
05/22/2011 E0.70 INCH WAYNE WV 911 CALL CENTER
&&
EVENT NUMBER RLX1100635
JEELocal storm report, May 22, 4:57 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
457 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL EAST LYNN 38.19N 82.33W
05/22/2011 U1.00 INCH WAYNE WV PUBLIC
&&
NNNNLocal storm report, May 22, 5:13 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
513 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 2 WSW GENOA 38.11N 82.50W
05/22/2011 M0.50 INCH WAYNE WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1100636
JEELocal storm report, May 22, 5:21 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
521 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL VANSANT 37.23N 82.09W
05/22/2011 E0.88 INCH BUCHANAN VA PUBLIC
&&
EVENT NUMBER RLX1100637
NWLocal storm report, May 22, 5:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
538 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL GRAYSON 38.32N 82.99W
05/22/2011 U0.75 INCH CARTER KY PUBLIC
EVENT OCCURRED BETWEEN
510 PM 05/22/2011 AND 525 PM 05/22/2011
&&
NNNNLocal storm report, May 22, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
540 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL RUSH 38.29N 82.75W
05/22/2011 U1.00 INCH BOYD KY PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:01 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 59 min |
| May 22, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 64 min |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 24 min |
| May 22, 6:03 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 57 min |
| May 22, 7:08 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Vinton | 37 min |
| May 22, 7:29 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Vinton | 31 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.